Flash Flood, Ulster
- When
- September 18, 12:40 AM EST to 1:40 AM EST
- Where
- Ulster County, Phoenicia
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.888, -74.259 (the zone’s center; the record gives no point)
Streams in the area flowed over County Route 40.
4 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 17, 2:26 PM EST, 10 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 326 PM EDT FRI SEP 17 2004 .SYNOPSIS...A COLD FRONT OVER NORTHERN NEW YORK WILL CONTINUE TO PUSH SOUTHWARD THROUGH NEW YORK AND NEW ENGLAND TONIGHT. MOISTURE STREAMING NORTH AHEAD OF THE REMNANTS OF IVAN WILL INTERACT WITH THE FRONTAL BOUNDARY. THIS WILL RESULT IN HEAVY RAINS IN THE VICINITY OF THE FRONT INTO SATURDAY MORNING. A MASSIVE HIGH PRESSURE AREA WILL BRING MAINLY CLEAR SKIES TO THE REGION FOR THE REMAINDER OF THE WEEKEND INTO NEXT WEEK. && .SHORT TERM (TONIGHT AND SATURDAY)...LATEST KENX PIC SHOWING SHIELD OF PRECIP COVERING MOST OF SCOPE ACROSS THE CWA. HEAVIEST AND STEADIEST PRECIP IS ACROSS WESTERN NEW YORK AND PENNSYLVANIA. SHARP CONTRAST WITH DRIER AIR ACROSS NYS. SLK DEWPOINT 44 AT 17Z AND ACROSS NORTHERN NEW YORK...DEW POINTS ARE IN THE MID 40S. NORTHERN THIRD OF RTE SHOULD NOT SEE ANY PROBLEMS WITH PRECIP TONIGHT AND TOMORROW. GFS AND ETA RUNS TODAY TOOK A DIFFERENT SCENARIO THAN THE PAST FEW DAYS. AXIS OF HEAVY RAIN SHIFTED NORTHWARD ON NEW RUNS. TOTAL DEFORMATION AT 700 ON GFS HAS BAND SET UP FROM KELZ TO KALB IN NY. GFS STILL HITTING THE QPF MUCH HARDER THAN THE ETA. GFS STILL GENERATING 5 INCHES TOTAL QPF ACROSS THE SOUTHERN THIRD OF THE CWA. THIS SEEMS TO BE OVERDONE...WHERE AS THE ETA IS GOING WITH 3 INCHES. WE HAVE DECIDED TO GO WITH A FLOOD WATCH ACROSS THE SOUTHERN THIRD OF THE CWA UNTIL TOMORROW MORNING. WILL DIMINISH PRECIP ACROSS MUCH OF THE AREA THROUGH 18Z. TEMPS WILL NOT GO TO FAR TOMORROW. LOOKING AT 850 MB TEMPERATURES REALLY DROP OFF THROUGH THE DAY ON SATURDAY AS THE SHORT LIVED TROUGH BEGINS TO DIG ACROSS THE EAST. && .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...HIGH PRESSURE BUILDS INTO THE REGION. THIS HIGH SHOULD HOLD FOR MOST OF THE WEEK BRINGING DRY WEATHER TO THE REGION MUCH OF NEXT WEEK. BIG THING SATURDAY NIGHT THROUGH MONDAY WILL BE TEMPERATURES. TEMPERATURES REALLY COOL OFF ON SUNDAY AS 850 TEMPERATURES DROP INTO THE 0 TO 3 DEGREE RANGE 12Z SUNDAY MORNING. TEMPERATURES WILL BEGIN TO MODERATE BY MID WEEK AS THE RIDGE OVER THE CENTRAL PORTION OF THE UNITED STATES WILL MOVE EASTWARD. BY WEDNESDAY...WE COULD SEE TEMPERATURES ABOVE NORMAL. OUR NEXT CHANCE OF PRECIPITATION WILL BE ON FRIDAY WITH THE NEXT APPROACHING FRONTAL BOUNDARY. THE NEXT HURRICANE TO WATCH WILL BE JEANNE. THE NHC HAS IT MAKING LANDFALL ACROSS NORTHERN FLORIDA BY WEDNESDAY MORNING/AFTERNOON. && AVIATION...MVFR TO IFR CONDITIONS ACROSS FORECAST AREA. CONDITIONS WILL WORSEN TONIGHT AS THE HEAVIEST RAINS MOVES ACROSS. CONDITIONS WILL IMPROVE TO VFR BY MID MORNING ACROSS THE NORTH COUNTRY AND IN THE EARLY TO MID AFTERNOON ACROSS MID HUDSON VALLEY AS THE STALLED FRONTAL BOUNDARY FOCUSING THE RAINFALL MOVES SOUTHWARD AND HIGH PRESSURE BUILDS IN FROM THE NORTH. && .HYDROLOGY...FLOOD WATCH FOR AREAS LISTED BELOW. AT THIS TIME MODEL QPF IS CLOSE TO FLOOD GUIDANCE. AREA OF CONCERN WILL BE THE LOWER THIRD OF THE COUNTY WARING AREA. BOTTOM LINE COULD SEE SOME HYDRO PROBLEMS OVER POOR DRAINAGE AREAS...ESPECIALLY ACROSS THE CATSKILLS AND PORTIONS OF THE MID HUDSON VALLEY. HEAVIEST AND STEADIEST PRECIPITATION WILL OCCUR BETWEEN 04Z TO 12Z ON SATURDAY. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...FLOOD WATCH UNTIL 10 AM SAT...CTZ001-013. MA...FLOOD WATCH UNTIL 10 AM SAT...MAZ001-025. NY...FLOOD WATCH UNTIL 10 AM SAT...NYZ047>049-051>054-058>061-063>066. VT...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1133 AM EDT FRI SEP 17 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-181100- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY- NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY- SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY- SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY- WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY- WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT- INCLUDING THE CITIES OF...ALBANY...AMSTERDAM...ARLINGTON...BEACON... BELLOWS FALLS...BENNINGTON...BRATTLEBORO...CANAJOHARIE...CATSKILL... CHATHAM...CLIFTON PARK...COBLESKILL...COHOES...COLONIE...DELMAR... EAST GREENBUSH...ELLENVILLE...FONDA...GLENS FALLS...GLOVERSVILLE... GREAT BARRINGTON...HERKIMER...HOOSICK FALLS...HUDSON... HUDSON FALLS...HUNTER...ILION...INDIAN LAKE...JOHNSTOWN...KINGSTON... LAKE GEORGE VILLAGE...LATHAM...LITTLE FALLS...LONDONDERRY... MANCHESTER...MECHANICVILLE...NASSAU...NEW MILFORD...NEW PALTZ... NORTH ADAMS...OLD FORGE...PAWLING...PITTSFIELD...POUGHKEEPSIE... RENSSELAER...RHINEBECK...ROTTERDAM...SALEM...SARATOGA SPRINGS... SAUGERTIES...SCHENECTADY...SCOTIA...SPECULATOR...STRATTON... TORRINGTON...TOWNSHEND...TROY...WARRENSBURG... WATERVLIET AND WHITEHALL 1133 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE. .DAY ONE... THE REMNANTS OF IVAN WILL BRING SIGNIFICANT RAINFALL TO THE AREA SOUTH OF ALBANY IN NEW YORK...AND TO BERKSHIRE AND LITCHFIELD COUNTIES THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS SOUTHEAST NEW YORK AND SOUTHERN NEW ENGLAND TODAY. MOISTURE ASSOCIATED WITH THE REMNANTS OF IVAN WILL INTERACT WITH THIS BOUNDARY...AND RESULT IN HEAVY RAIN. RAINFALL AMOUNTS OF 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS ARE EXPECTED FROM THE CAPITAL DISTRICT AREA SOUTHWARD AND A FLOOD WATCH HAS BEEN ISSUED UNTIL 10 AM SATURDAY. THIS MUCH RAINFALL WILL CAUSE SIGNIFICANT RISES ON LOCAL RIVERS AND STREAMS AND SOME MAY OVERFLOW THEIR BANKS. IN ADDITION...NUISANCE FLOODING IS EXPECTED IN LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS NOT ANTICIPATED...HOWEVER PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE. IN ADDITION...RAINFALL REPORTS ARE ENCOURAGED.
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
1104PM FRI SEP 17 2004
#2 0000002 000
CBSO WLSR QHQT QTRF APTS WAPT
04077 FILE 28 BROOME COUNTY SHERIFF NY0030000 SEP 17-04
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
FLOOD EVENT
COUNTY(S) AFFECTED:
CHECK ONE OR MORE AS APPROPRIATE:
(X) - STREAM/RIVER NEAR BANKFUL
(X) - STREAM/RIVER AT BANKFULL READY TO FLOOD
(X) - FLOODING ACTUALLY OCCURING
( ) - FLOODING IS CONFINED TO FLOOD PLAIN, NO IMMENIENT DAMAGE
(X) - FLOODING IS/ABOUT TO EFFECT REAL PROPERTY
LOCATION (INCLUDING TOWN AND NEAREST ROAD):
DATE AND TIME CONDITION STARTED: SEPTEMBER 17 2004 AT 10:50 PM
NAME OF STREAM/RIVER: CHOCONUT CREEK T/VESTAL
EXTENT OF DAMAGE OR AREAS IN DANGER: FLOODING OF ROADS AND THE FOLLOWING
BRIDGES ARE BEING AFFECTED / CASTLEMAN RD BRIDGE / MEEKER RD BRIDGE / JUNEBERRY
RD BRIDGE
REMARKS: ADDITONAL FLOODING IS OCCURING THE FOLLOWING AREAS / T UNION IN WEST
CORNERS UNION CENTER ENDWELL T/WINDSOR T/COLESVILLE T/MAINE T/BINGHAMTON
AUTH PHONE #: 607 778-1911
AUTH MICHAEL F ASWAD DIRECTOR OF EMERGENCY SERVICES FRANTZ 11-03 PM
OPER - PANDICH,JAMES C 2304NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
0123AM SAT SEP 18 2004
#1 0000001 000
FLPD WLSR
01512 FILE 28 TOWN OF LLOYD PD NY0555600 SEP 18-04
TO APTS/WSD
ROAD CLOSURE RT 44-55 INTERSECTION OF RESERVOIR RD
ROAD CLOSURE SRT 44-55 INTERSECTION OF RESERVOIR RD DUE TO TREE DOWN ON UTILITY
WIRES BLOCKING PASSAGE OF RT 44-55
ROADWAY CLOSED TILL FURTHER NOTICE SEEK ALTERNATE ROUTES OF TRAVEL
AUTH PO JOHN BUTCHER SENT/S TASKER
OPER - TASKER,SCOTT 0122The Albany radar (KENX), 79 km away, was scanning. The volume nearest the first event began at 05:38 UTC.
4 flash flood. Local standard time, as filed.
Streams in the area flowed over County Route 40.
Potter Hollow Mountain Road flooded.
Trailer park flooded by Hannacrois Creek.
Lowe Road and Clearview Road flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424704, 5424705, 5424706, 5424764.